Could I have some advice please?

3-4 weeks ago I had my first episode of AF in around a year. The docs gave me some more Bisoprolol and I went back to sinus rhythm 40 mins later. Entire episode lasted about 9 hours. Bloods, chest x-ray etc all came back normal and I was told to go straight back to A&E if it happened again.

My current meds are Bisoprolol 2.5mg, and for bp Ramipril 2.5mg & Amlodipine 5mg.

A week later I was back at my surgery for an ECG when my heart was out of sync again but not racing and I was sent off to hospital for blood tests. I've just received a letter from my GP asking me to go in to discuss the results, so I'm guessing something's shown up.

On Monday I had another AF episode that lasted 3.5-4 hrs (110-150 bpm).

It righted itself after another dose of Bisoprolol. The doctor told me, as has been discussed on this forum that aspirin is a waste of time with AF.

I am 47 and my stroke risk score (forget the official test name) is 1. Should I consider going on some sort of blood thinner regime or am I considered too young and if so, which one?

Also, the doc suggested upping the Bisoprolol to 5mg daily, or would I be better sticking to 2.5mg and taking another if an attack starts. I don't want to become uneccesarily on drugs until I have no choice.

Thanks everyone


9 Replies

  • I would ask for a referral to a heart rhythm specialist (or Electrophysiologist, same thing as far as I know), as it is their specialist area. For a start you may need rhythm control drugs not just ones to slow your heart down. And if you're in the UK, I don't think your GP would be able to prescribe them.



  • I thought that flecainide, easily available in the UK, is a rhythm control drug?

  • I think you need to be guided by your GP. Have you seen an EP or specialist cardiologist? You don't know what the blood tests show yet and that may be relevant.

    I can only tell you what I did, with advice from Doctors. Whilst I was having only infrequent episodes I didn't take anticoagulants. My score was 0. As soon as the AF became frequent, weekly or more often, i went on to anticoagulants. I had 2 Ablations and haven't had an episode since so I am hoping to come off the. When I see my EP for 6 month checkup next week.

    I was advised to take asprin, that was before the latest evidence of it's lack of efficacy in preventing strokes in AFers. The risk profile needs to be assessed ie: the risk of stroke versus the risk of a bleed which is assessed by your doctor using something called a HASBLED score which you might ask him/her about.

    I also think it is a personal decision but there many on here who will say anticoagulate always with AF as a stroke is riskier than a bleed. Maybe you need to do a little more research by wide ending your research?

    Very best wishes

  • Thanks for this. I'll certainly be asking my doc about this HASBELD score. Thanks a mill, :-)

  • I agree with Koll re anti arrythmic drugs. Biso did nothing for me to stop episodes and taking it daily made me feel so rough I came off it because then at least I felt good in between episodes! It is also not recommended for some types of AF ie if vagal.

  • I'm on 5mg of bisoprolol a day and it does make me feel a bit tired, but I know I'm fairly lucky. Whether you move up to the higher dose will all depend on how it affects you, some people don't get on with it at all and others are great. With warfarin, I also score 1 and I went onto it because my cousin, who has AF too, had a series of TIAs at my age (57) and I didn't want to take the chance.


  • Thanks for this. Wondered why I was feeling a bit more tired. Will watch that one. Will obviously discuss with doc but I'm leaning more towards staying on 2.5mg and upping to 5 when needed.

    Thanks again to everyone for replying.

    Nige :-)

  • Hi NJ47, I had another attack last saturday morning and the chest pains started as per usual. I had already been given Mitopolol 25mg to take if it did happen and within 10/15 mins pain had stopped and Heart rate down to normal 48 as I have low rate anyway. The ambulance arrived and whisked me off again. While I saw the dr I asked if it was worth calling ambulance if the above mentioned tab worked and i was told no as this is what it is given for. I am also on Bisoprolol 1.25 which I take every day along with bp tab and wafarin, statin at night. I only get these attacks when I am stressed so I have been told so try and keep myself calm. I am 72 now and just adopted a little rescue dog and have not got time to get stressed, who knows I will keep you up to date., Good luck.

  • Thank you all so much for your replies. So far I've only been referred to a cardiologist but when I see the doc Monday I'll ask if I need an EP or if the cardiologist I'll see specialises in that field.

    Off to see parents now (no Internet....damn, lol).

    Thanks again & see you on here again soon :-)

You may also like...